ACE Inhibitors Linked to Hallucinations In The Elderly

????????????????John Doane, MD, and Barry Stults, MD, from the University of Utah Health Science Center in Salt Lake City reported in the Journal of Clinical Hypertension on four cases of visual hallucinations in elderly patients taking the drug lisinopril for blood pressure control. ACE inhibitors are a popular and relatively safe drug. They are used for blood pressure control especially in diabetics.

The patients’ adverse effect profile has been limited to a dry allergic cough, elevated potassium, rash, angioedema and renal insufficiency.   They ranged in age from 92-101 and were being treated for hypertension or heart failure. Two had mild cognitive impairment, one had Alzheimer’s disease and one had vascular dementia. The time from beginning the drugs until hallucinations appeared varied from two months to six years. In each case when the drug was stopped the hallucinations resolved. In one case the patient was re-challenged with lisinopril and the hallucinations returned.

The authors conducted a thorough literature search and found several other reports of ACE inhibitor related hallucinations. In each case the hallucinations resolved when the drug was discontinued. It is believed that ACE inhibitors raise the level of opioid peptides causing these hallucinations. While the side effect is rare, it is certainly worth knowing about as the population ages and clinicians are looking for safe drugs to treat high blood pressure and heart failure.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: